Oregon, 2010

High Wind in Oregon, December 7 to 8, 2010

December 7 to 8, 2010 · NWS MFR · 3 events in 3 counties and zones

A strong cold front brought high winds to the southern Oregon Coast and to portions of Lake county east of the Cascades.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong cold front brought high winds to the southern Oregon Coast and to portions of Lake county east of the Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 7, 8:50 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 7, 8:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 AM PST TUE DEC 7 2010

.DISCUSSION...A COLD FRONT LOCATED ABOUT 400 MILES OFF THE OREGON
COAST WILL MOVE SLOWLY EAST TODAY AS A CLOSED UPPER LOW REMAINS NEAR
140W. MOST OF THE PRECIPITATION AHEAD OF THE FRONT WILL STAY
OFFSHORE TODAY. THE FRONT WILL MOVE ONSHORE LATE TONIGHT THEN
PROGRESS ACROSS THE REGION WEDNESDAY. THE PRESSURE GRADIENT AT THE
SURFACE THROUGH 700MB WILL BE ON THE INCREASE LATER TODAY AND
TONIGHT AS THE FRONT MOVES CLOSER TO THE COAST. NUMEROUS WIND
ADVISORIES AND WARNINGS ARE IN EFFECT.

&&

.AVIATION...GENERALLY VFR CONDITIONS ALL AREAS THROUGH THIS EVENING.
MVFR CIGS/VSBYS GRADUALLY DEVELOPING ALONG THE COAST TONIGHT AS THE
FRONT NEARS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 4 AM PST
     WEDNESDAY FOR ORZ021-022.
     WIND ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY FOR
     ORZ030.
     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM PST WEDNESDAY FOR
     ORZ026.
     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY
     FOR ORZ031.

CA...HIGH WIND WARNING FROM 7 PM THIS EVENING TO 7 AM PST WEDNESDAY
     FOR CAZ081.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING
     FOR CAZ081.
     WIND ADVISORY FROM 1 AM TO 4 PM PST WEDNESDAY FOR CAZ085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM
     PST THIS MORNING FOR PZZ350-356.
     HAZARDOUS SEAS WARNING FROM 10 AM THIS MORNING TO 10 AM PST
     THURSDAY FOR PZZ350-356.
     GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM PST WEDNESDAY FOR
     PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 PM PST THIS
     AFTERNOON FOR PZZ350-356.
     GALE WARNING UNTIL 7 AM PST WEDNESDAY FOR PZZ370-376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST THURSDAY FOR PZZ370-376.

HOLTZ
Hazardous weather outlook, Dec 7, 5:45 AM PST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
545 AM PST TUE DEC 7 2010

CAZ085-090000-
MODOC COUNTY-
545 AM PST TUE DEC 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND ADVISORY HAS BEEN ISSUED EFFECTIVE 1 AM PST WEDNESDAY
MORNING THROUGH 4 PM PST WEDNESDAY AFTERNOON. PLEASE SEE LATEST
ADVISORY MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 7, 7:10 AM PST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
710 AM PST TUE DEC 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     HEAVY RAIN       NE BROOKINGS            42.06N 124.29W
12/07/2010  M0.16 INCH       CURRY              OR   TRAINED SPOTTER

            7AM 6 DEC TO 7AM 7 DEC. -RA NOW WITH 10-15MPH

&&

MOTTENWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 7, 1:00 PM PST to December 8, 2:40 AM PST
Where
South Central Oregon Coast forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

None of the reporting stations that are normally used to verify warnings reported high winds with this system. However, the Cape Blanco station reported gusts as high as 75 mph (at 07/1310 PST) and six gusts 65 mph or greater. Based on these observations, it is assumed that high winds occurred away from the point in zone ORZ021.

High Wind, Curry County Coast

When
December 7, 1:00 PM PST to December 8, 2:40 AM PST
Where
Curry County Coast forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

None of the reporting stations that are normally used to verify warnings reported high winds with this system. However, the Cape Blanco station reported gusts as high as 75 mph (at 07/1310 PST) and six gusts 65 mph or greater. Based on these observations, it is assumed that high winds occurred just south of the point in zone ORZ022.

High Wind, Central & Eastern Lake County

When
December 8, 12:44 AM PST to 1:44 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Coffee Pot Flat RAWS reported a gust to 58 mph at 08/0144 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264135, 264136, 264137.